Iowa, 2004

Hail in Iowa, July 4, 2004

July 4, 2004 · NWS DMX · 2 events in 1 county or zone

A weak frontal boundary dropped south into Iowa during the afternoon hours. The airmass was fairly unstable with lifted indices around -7 and CAPE values in the 2200 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary dropped south into Iowa during the afternoon hours. The airmass was fairly unstable with lifted indices around -7 and CAPE values in the 2200 J/kg range. Surface temperatures warmed into the low to mid 80s during the afternoon ahead of the front with dew points in the upper 60s to low 70s. Meanwhile, an upper level disturbance moved southeast across Iowa by the evening hours. Thunderstorms fired along the cold frontal boundary with one cell becoming severe in Jasper County. This cell dropped one inch diameter hail around the town of Baxter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 1:15 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 1:15 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SUN JUL 4 2004

.DISCUSSION...
STRONG CELLS ALONG SURFACE COLD FRONT ABOUT TO REACH LOCAL OFFICE
SVR HAIL CRITERIA, AND TO NO SURPRISE GIVEN MUCAPES AROUND 3500
J/KG.  CELLS SHOULD CONTINUE TO INCREASE IN INTENSITY UPON MOVING
INTO INSTABILITY AXIS ACROSS NW IA AND THE NORTHERN DMX CWA.  DEEP
LAYER SHEAR IS WEAK, SO NOT EXPECTING SUSTAINED SUPERCELLS, BUT SOME
COULD EXHIBIT BRIEF DOWNBURST POTENTIAL.

INSTABILITY AND MOISTURE REALLY HAS LOADED UP FOR MCS DEVELOPMENT
TONIGHT ACROSS KS.  THE ETA SEEMS TO BE BETTER HANDLING THIS
SCENARIO TONIGHT INTO TUESDAY, ALTHOUGH USING CAUTION GIVEN HPC
DISCUSSION ON POOR ETA INITIALIZATION.  OUTFLOW BOUNDARIES SHOULD
KEEP THE STRONGER CONVERGENCE ZONES S OF IA ON MONDAY, BUT MCV MAY
STILL WORK INTO IA, SO HIGHER POPS WARRANTED.  SEVERE POTENTIAL IS
STILL THERE THOUGH WITH A BIT BETTER DEEP LAYER SHEAR AND STILL
FORMIDABLE CAPE.  LOOKING FOR LOCALLY HEAVY RAINS ONCE AGAIN WITH
HIGH PWATS.  ETA DRY SLOT WORKS IN LATE MONDAY NIGHT INTO EARLY
TUESDAY, SO WILL END PRECIP TUESDAY MORNING IN NORTH SECTIONS.
REFRESHING COLD/DRY ADVECTION WITH LOWS IN THE 50S TO LOWER 60S WED
MORNING.

FAVORABLE MCS PATTERN SETS UP THURSDSAY NIGHT INTO FRIDAY PER 00Z
GFS, ALTHOUGH 12Z RUN A BIT SLOWER.  INITIALLY RAISED POPS IN ISC
GRIDS THURSDAY NIGHT INTO FRIDAY, BUT THIS LOOKS MUCH LESS LIKELY.
MOISTURE TRANPORT SKYROCKETS WITH LLJ INCREASE THURSDAY NIGHT AS
THETA-E ADVECTION WING SPREADS NE INTO NW IA AND MN.  HIGHEST SEVERE
THREAT MAY REMAIN NW OF OUR FORECAST AREA ON FRIDAY GIVEN 12Z DATA.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KULA
Hazardous weather outlook, Jul 4, 10:36 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT SUN JUL 4 2004

IAZ004>007-015>017-024>028-036>039-051100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-WRIGHT-
1136 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF A POCAHONTAS...TO WEBSTER CITY...TO
WATERLOO LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL DRIFT INTO CENTRAL IOWA THIS AFTERNOON AND
EVENING AND MAY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
DURING PEAK HEATING OF THE AFTERNOON.  THE THREAT OF SEVERE
WEATHER IS LOW...BUT A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH
DIAMETER AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER
STORM SYSTEM ENTERS CENTRAL IOWA.  HEAVY RAIN IS LIKELY WITH THE
STORMS.  IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY
BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

IAZ070>073-081>086-092>097-051100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
1136 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AND
MAY PRODUCE HEAVY RAIN.  THERE WILL ALSO BE A SMALL THREAT FOR
DAMAGING WIND AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER
STORM SYSTEM ENTERS CENTRAL IOWA.  HEAVY RAIN IS LIKELY WITH THE
STORMS.  IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY
BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

IAZ023-033>035-044>050-057>062-074-075-051100-
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-
MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-
1136 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST
CENTRAL...CENTRAL...AND EAST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP MONDAY THROUGH TUESDAY MORNING AS ANOTHER
STORM SYSTEM ENTERS CENTRAL IOWA.  HEAVY RAIN IS LIKELY WITH THE
STORMS.  IN ADDITION...DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

ADDITIONAL CHANCES FOR STORMS ARE FORECAST FOR FRIDAY AND SATURDAY
BUT THE SEVERE POTENTIAL CANNOT BE DETERMINED YET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

SMALL

The radar

The Des Moines radar (KDMX), 46 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jasper

When
July 4, 8:20 PM CST
Where
Jasper County, 2 mi W of Baxter
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -93.183

Hail, Jasper

When
July 4, 8:41 PM CST
Where
Jasper County, 3 mi S of Baxter
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.767, -93.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411220, 5411221.